Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Newport/Morehead City, NC

May 25, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 25, 2022, 8:13 PM EDT for Dare County, North Carolina. It took effect at May 26, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 25, 2022, 8:13 PM EDT (00:13 UTC)
In effect from
May 26, 2022, 8:00 AM EDT
Expired
May 26, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WHUS42 KMHX 260013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Wed May 25 2022

NCZ203-261215-
/O.EXP.KMHX.BH.S.0013.000000T0000Z-220526T0000Z/
/O.NEW.KMHX.BH.S.0014.220526T1200Z-220527T0000Z/
Northern Outer Banks-
813 PM EDT Wed May 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ205-261215-
/O.NEW.KMHX.BH.S.0014.220526T1200Z-220527T0000Z/
Hatteras Island-
813 PM EDT Wed May 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS FROM 
8 AM EDT THURSDAY THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Hatteras Island beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
277 
WHUS42 KMHX 260857
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
457 AM EDT Thu May 26 2022

NCZ203-205-262100-
/O.CON.KMHX.BH.S.0014.220526T1200Z-220527T0000Z/
Northern Outer Banks-Hatteras Island-
457 AM EDT Thu May 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
969 
WHUS42 KMHX 261634
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1234 PM EDT Thu May 26 2022

NCZ203-205-270000-
/O.CON.KMHX.BH.S.0014.000000T0000Z-220527T0000Z/
Northern Outer Banks-Hatteras Island-
1234 PM EDT Thu May 26 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which occurred around 11 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
082 
WHUS42 KMHX 270016
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
816 PM EDT Thu May 26 2022

NCZ203-205-271230-
/O.EXP.KMHX.BH.S.0014.000000T0000Z-220527T0000Z/
/O.NEW.KMHX.BH.S.0015.220527T1200Z-220528T0000Z/
Northern Outer Banks-Hatteras Island-
816 PM EDT Thu May 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1145 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-271230-
/O.NEW.KMHX.BH.S.0015.220527T1200Z-220528T0000Z/
East Carteret-Ocracoke Island-
816 PM EDT Thu May 26 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING FROM CORE BANKS NORTH...

* WHAT...Dangerous rip currents.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1145 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 25, 7:51 PM EDT, 22 minutes earlier.

Area forecast discussion, May 25, 7:51 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
751 PM EDT Wed May 25 2022

.SYNOPSIS...
Weak low pressure will meander across eastern North Carolina
through early Thursday then dissipate. A cold front will impact
the area Friday into early Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 750 PM Wed...Overcast deck slowly beginning to sink this
evening with forecast for a very cloudy and potentially foggy
evening remaining well on track. All elements tracking as
expected and no changes were made this update.

Prev disc...The SFC over the offshore waters of NE NC will
continue to weaken tonight which, in general, should lead to
decreasing surface winds. With high pressure still nosing down
into the area from the north, and without any significant low-
level drying, low clouds and some fog will redevelop under
strengthening subsidence inversion tonight. There could be some
pockets of dense fog, though attm no more than areas fog in the
fcst grids. Temps near climo, generally low 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH 6 PM THURSDAY/...
As of 3 PM Wed...Return to onshore sse flow and increasing
thicknesses will erode fog/low stratus through the morning.
Temps will rebound as the sun makes a return, with highs in the
80s. Dry conditions cont with ridging in place aloft, with just
a bkn cu field along inland moving sea breeze.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...Weakening sfc low dissipating Thu. The
next cold front pushes through Friday and Saturday, bringing
another round of rain and thunderstorms. High pressure builds in
for the latter half of Memorial Day Weekend.

Fri through Sat...Weak sfc low across the OBX will finally
dissipate Thu morning as a large low pressure system across the
Mississippi River valley marches eastward. Better chances of
rain and storms arrive Friday into Friday night as the cold
front pushes closer to the region. Strong Srly flow brings warm,
moist air into the region, allowing for temps to remain
seasonable in the mid 80s with dew points increasing into the
70s. Good moisture feed from the Gulf of Mexico will help inc
deep layer moisture and PWAT values ahead of the front. Modest
instability in place should provide sufficient fuel for a good
amt of tstorms along the frontal boundary with decent enough
bulk shear to bring some concerns for severe storms Fri night
into Sat morning. Guidance continues to have the front slowing
down as it reaches the Carolinas, with the parent upper low
becoming cut off from the main jet. As a result, heaviest
rainfall now looks to occur overnight Fri with a better chc for
rain continuing into early Sat morning with some lingering
showers Sat aftn.

Sun Through Tue...Drier conditions expected Sun with sfc high
pressure beginning to build into the region, but cut-off low may
linger overhead, bringing some uncertainty into the extended
forecast. Guidance remains in disagreement on exact evolution,
strength, and position of this upper low across the eastern US,
which could bring additional chances for sct showers Sunday, but
mostly dry conditions are expected to prevail with sfc high
dominating. Drier weather expected Monday and Tuesday as sfc
high continues to build in.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thu/...
As of 750 PM Wed...Weak low pressure offshore is slowly
migrating westward back towards the coast this evening with
plenty of shallow moisture trapped under strengthening
subsidence aloft. Cigs at the terminals have been at MVFR most
of the afternoon but are expected to collapse back to IFR and
then LIFR (and potentially below minimums) overnight with light
to calm winds. Environment will also likely foster spots of
dense fog at the terminals, with visibilities at most
susceptible sites possibly dipping below a mile at times. Cigs
begin to break up late Thurs morning, although guidance tends be
too quick to show this and maintained a slow improvement of
conditions in the TAF.

LONG TERM /Wednesday night through Sunday/...
As of 335 AM Wednesday...Unsettled weather pattern continues
through much of the long term, bringing periods of sub-VFR
conditions. Srly flow returns Thu ahead of an approaching cold
front that will impact the region Friday and Saturday, bringing
periods of rain and tstorms. With greater moisture across the
area, late night and early morning fog will also be possible
most days. Prevailing VFR conditions will return Sunday as high
pressure builds overhead.

&&

.MARINE...
SHORT TERM /through Thu/...
As of 3 PM Wed...A weak area of low pressure will continue to
meander around the northern OBX through tonight while slowly
weakening. Gradient remains tight just north of the nrn waters
into the VA coastal waters, with some higher swell sneaking down
to around Duck in 5-7 ft seas. Have dropped SCA for Albemarle,
Alligator, Croatan sounds as winds will not quite reach 25 kt,
though ocnl gusts still possible through this evening. The
higher winds and seas will however move down the coast to the
vicinity of Cape Hatteras, so SCA for the Oregon Inlet to
Hatteras leg still looks good through tonight. Lastly,
visibilities from 1 to 3 miles looks like a threat overnight,
esp inland rivers and nrn sounds through Thu morning.

LONG TERM /Thursday night through Sunday/...
As of 340 AM Wednesday...Marine conditions deteriorate Friday
ahead of an advancing cold front that will impact the region
through Sat, resulting in S to SWrly winds gusting up to 25 kts,
seas 4-6 ft, and a chance for rain and thunderstorms. Winds and
seas gradually diminish during the day Sat as cold front slowly
departs offshore. High pressure builds in Sunday with Srly
winds around 10 kts and seas 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203.
     Beach Hazards Statement from Thursday morning through Thursday
     evening for NCZ203-205.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for AMZ150.
     Small Craft Advisory until 7 AM EDT Thursday for AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...TL
LONG TERM...ML
AVIATION...MS/ML
MARINE...TL/ML
Hazardous weather outlook, May 25, 4:47 AM EDT, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
447 AM EDT Wed May 25 2022

NCZ205-260900-
Hatteras Island-
447 AM EDT Wed May 25 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-260900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
447 AM EDT Wed May 25 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-260900-
Northern Outer Banks-
447 AM EDT Wed May 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:21 AM EDTMarine Dense Fog AdvisoryMHX11 hr
May 26, 3:12 PM EDTSmall Craft AdvisoryMHX46 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.